Mathematical Research Letters

Volume 3 (1996)

Number 3

Finite type link invariants and the non-invertibility of links

Pages: 405 – 417



Xiao-Song Lin (University of California at Riverside)


We show that a variation of Milnor’s $\bar\mu$-invariants, the so-called Campbell-Hausdorff invariants introduced recently by Stefan Papadima, are of finite type with respect to {\it marked singular links}. These link invariants are stronger than quantum invariants in the sense that they detect easily the non-invertibility of links with more than one components. It is still open whether some effectively computable knot invariants, e.g.~ finite type knot invariants (Vassiliev invariants), could detect the non-invertibility of knots.

Published 1 January 1996